Indiana, 2011

Flooding and Heavy Rain in Indiana, June 18, 2011

June 18, 2011 · NWS IND · 3 events in 2 counties and zones

Coming soon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Coming soon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 17, 11:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 17, 11:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1255 AM EDT SAT JUN 18 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...

FOR THE NEXT SEVERAL DAYS THE BIG PLAYERS IN INDIANA WEATHER WILL
BE A WARM FRONT STALLED OVER THE STATE AND HIGH PRESSURE ACROSS
THE SOUTHEAST STATES.  A COLD FRONT IS FORECAST TO PASS MIDWEEK.

&&

.NEAR TERM /REST OF TONIGHT/...

THE MAIN FORECAST CONCERN IS POPS. MOST OF THE MCS EARLIER THIS
EVENING TRACKED SOUTH OF FORECAST AREA LEAVING ONLY SOME SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE SOUTHWESTERN COUNTIES.
SCATTERED SHOWER AND THUNDERSTORM POTENTIAL LOOKS TO CONTINUE
OVERNIGHT ACROSS THE SOUTHWEST AS WELL. THIS IS SUPPORTED BY RAPID
REFRESH AND THE APPROACH OF A WARM FRONT FROM THE SOUTH. DECREASED
CHANCES ACROSS PORTIONS OF THE NORTH UNTIL 06Z.

TEMPS... WINDS... AND CLOUD COVER ALL LOOKED TO BE ON TRACK. NO
CHANGES WERE NECESSARY AT THIS POINT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...

PROBLEM OF DAY RAIN CHANCES.

ALL MODELS AGREE FAVORABLE FOR MCS DEVELOPMENT FOR MUCH OF PERIOD
WITH WARM FRONT LURKING OVER STATE. THE QUESTION IS JUST WHEN.

GFS RESOLUTION IS COURSE FOR HANDLING MESOSCALE SYSTEMS WELL.
HOWEVER NAM WANTS TO BRING IN SOME PRETTY COOL AIR BY SATURDAY
NIGHT...BUT I DONT SEE WHERE IT COULD ORIGINATE. THE MIDDLE WAY OF
THE SREF SEEMS BEST BET.

THIS IMPLIES GOING ABOUT HALFWAY BETWEEN MET AND MAV. THOSE VALUES
LOOK REASONABLE CONSIDERING THE UNCERTAINTY OF THE SITUATION.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

MODELS AGREE ABOUT ESSENTIALS. THAT IS...WARM HUMID AIR IN
SOUTHERLY FLOW INTO MIDWEEK. COOLER BEHIND A FRONT LATER NEXT
WEEK.

BETWEEN THE WARM UNSTABLE AIR AT FIRST...AND THEN THE FRONT...WE
WILL HAVE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS MOST OF THE
TIME. I AM NOT MUCH DIFFERENT FROM HPC POPS ON THIS.

TEMPERATURE FORECAST RELATIVELY SIMPLE EARLY IN PERIOD IN WARM
FLOW. BASICALLY EXTRAPOLATING FROM WHAT IS IN SOUTHERN STATES NOW.
BEGINNING WEDNESDAY THINGS GET MORE UNCERTAIN. MUCH DEPENDS ON
TIMING OF INCOMING FRONT AND HARD TO BEAT MOS. HPC TEMPS SEEM TO
CAPTURE THESE CONCEPTS. I DID NOT CHANGE THEIR GUIDANCE MUCH.

&&

.AVIATION.../DISCUSSION FOR THE 180600Z TAFS/...

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
ILLINOIS AND ATTEMPT TO WORK THEIR WAY INTO INDIANA. FORCING REMAINS
CONCENTRATED ACROSS SOUTHERN HALF OF THE AREA...SO BELIEVE KHUF AND
KBMG HAVE THE BEST CHANCES FOR PRECIPITATION OVERNIGHT.

WILL GO TEMPO SHOWERS AT KHUF AND KBMG WITH VCTS AND/OR CB MENTION
SINCE ORGANIZED STORMS MAY REMAIN JUST SOUTH AND WEST OF THE AREA.
WILL MONITOR CLOSELY AND AMEND AS NEEDED. AT KIND WILL GO WITH VCSH
AND CB MENTION. KLAF LOOKS TO BE FAR ENOUGH NORTH FOR NO MENTION
EARLY IN THE PERIOD.

CLOUD COVER SHOULD KEEP MOST FOG AT BAY...BUT IF BREAKS DEVELOP MVFR
FOG COULD RAPIDLY DEVELOP.

OTHERWISE...COULD SEE SOME MORE STORMS AFTER DAYBREAK AND THROUGH
SATURDAY NIGHT WITH VARIOUS UPPER WAVES MOVING EAST ACROSS CENTRAL
INDIANA AND INTERACTING WITH AN UNSTABLE ATMOSPHERE. TIMING AND
COVERAGE IN QUESTION...SO WILL JUST GO WITH CB GROUPS THROUGH THE
TAF PERIOD. CONDITIONS SHOULD BE VFR AND WINDS LESS THAN 15 KNOTS
AWAY FROM THUNDERSTORMS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JK
NEAR TERM...AB/MK
SHORT TERM...JK
LONG TERM....JK
AVIATION...50/MK
Hazardous weather outlook, Jun 17, 9:41 PM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1041 PM EDT FRI JUN 17 2011

INZ021-029>031-038>042-049-190245-
CARROLL-TIPPECANOE-CLINTON-HOWARD-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-HENRY-
1041 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT...ESPECIALLY TO THE SOUTH AND
WEST OF INDIANAPOLIS. KILLER LIGHTENING IS A THREAT FROM ANY
STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH SATURDAY AND
SUNDAY. STORMS ARE ALSO POSSIBLE MONDAY THROUGH FRIDAY...BUT IT IS
TOO EARLY TO SAY IF THEY WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-035>037-043>045-190245-
WARREN-FOUNTAIN-MONTGOMERY-BOONE-VERMILLION-PARKE-PUTNAM-
1041 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. KILLER LIGHTENING IS A THREAT
FROM ANY STORM.

LOW LAND FLOODING WILL OCCUR ALONG PORTIONS OF THE WABASH RIVER. SEE
LATEST FLOOD STATEMENTS FOR MORE DETAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH SATURDAY AND
SUNDAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE FROM MONDAY INTO FRIDAY. IT IS
TOO EARLY TO TELL IF ANY WILL BE SEVERE.

LOW LAND FLOODING MAY OCCUR ALONG PORTIONS OF THE WABASH RIVER
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ046-047-054-055-190245-
HENDRICKS-MARION-MORGAN-JOHNSON-
1041 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT...ESPECIALLY TO THE SOUTH AND
WEST OF INDIANAPOLIS. KILLER LIGHTENING IS A THREAT FROM ANY
STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH SATURDAY AND
SUNDAY. STORMS ARE ALSO POSSIBLE MONDAY THROUGH FRIDAY...BUT IT IS
TOO EARLY TO SAY IF THEY WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ048-056-057-065-190245-
HANCOCK-SHELBY-RUSH-DECATUR-
1041 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT...ESPECIALLY TO THE SOUTH AND
WEST OF INDIANAPOLIS. KILLER LIGHTENING IS A THREAT FROM ANY
STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH SATURDAY AND
SUNDAY. STORMS ARE ALSO POSSIBLE MONDAY THROUGH FRIDAY...BUT IT IS
TOO EARLY TO SAY IF THEY WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ062>064-070>072-190245-
MONROE-BROWN-BARTHOLOMEW-LAWRENCE-JACKSON-JENNINGS-
1041 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. KILLER LIGHTENING IS A THREAT
FROM ANY STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH SATURDAY AND
SUNDAY. STORMS ARE ALSO POSSIBLE MONDAY THROUGH FRIDAY...BUT IT IS
TOO EARLY TO SAY IF THEY WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>053-060-061-190245-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-
1041 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. KILLER LIGHTENING IS A THREAT
FROM ANY STORM.

LOW LAND FLOODING WILL OCCUR ALONG PORTIONS OF THE WABASH RIVER.
SEE LATEST FLOOD STATEMENTS FOR MORE DETAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH SATURDAY AND
SUNDAY. STORMS ARE ALSO POSSIBLE MONDAY THROUGH FRIDAY...BUT IT IS
TOO EARLY TO SAY IF THEY WILL BE SEVERE.

LOW LAND FLOODING MAY OCCUR ALONG PORTIONS OF THE WABASH RIVER
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067>069-190245-
KNOX-DAVIESS-MARTIN-
1041 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. KILLER LIGHTENING IS A THREAT FROM
ANY STORM.

LOW LAND FLOODING WILL OCCUR ALONG PORTIONS OF THE WABASH RIVER.
SEE LATEST FLOOD STATEMENTS FOR MORE DETAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH SATURDAY AND
SUNDAY. STORMS ARE ALSO POSSIBLE MONDAY THROUGH FRIDAY...BUT IT IS
TOO EARLY TO SAY IF THEY WILL BE SEVERE.

LOW LAND FLOODING MAY OCCUR ALONG PORTIONS OF THE WABASH RIVER
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

AB/MK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Knox

When
June 18, 1:00 AM EST to 4:00 AM EST
Where
Knox County, 2.14 mi SSE of Purcell
Reported by
Trained Spotter
Coordinates
38.570, -87.510

Three inches of rain fell between 2 AM and 5 AM. At one point, the rainfall rate was about 15 inches per hour.

Flood, Marion

When
June 18, 6:44 PM EST to 8:00 PM EST
Where
Marion County, 1.24 mi SSE of Ravenswood to 1.11 mi SSE of Ravenswood
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.864, -86.119

Flooding blocked part of the road near the intersection of Kessler Boulevard and Keystone Avenue, due to thunderstorm heavy rainfall.

Flood, Marion

When
June 18, 6:56 PM EST to 8:00 PM EST
Where
Marion County, 2.63 mi WNW of Oaklandon to 2.42 mi WNW of Oaklandon
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.898, -85.994

Street flooding was occurring near the intersection of 79th Street and Fall Creek Parkway, due to thunderstorm heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328663, 328667, 328669.